Reactivation of hepatitis B virus (HBV) in HBV surface antigen (HBsAg)-positive patients treated with cytotoxic chemotherapy is well known. HBV reactivation in patients with HBV and hepatitis C virus (HCV) coinfection caused by direct-acting antiviral (DAA) therapy has also recently been reported. We report a case of acute hepatitis B in a patient with HCV infection after DAA therapy. An 83-year-old woman was referred for chronic hepatitis C. She was infected with HCV genotype 1b and negative for HBsAg at baseline. She received daclatasvir and asunaprevir therapy, and HCV became negative at 4 weeks and remained negative until 6 months after the end of DAA therapy. Acute hepatitis B developed 5 months after ending DAA therapy. Genome sequencing revealed the subgenotype as B1, and the serological subtype as adr. T118 K mutation at the S region as an immune escape mutant was identified. These virologic features led to HBV reactivation. The presence of hepatitis B core antibody or HBs antibody was not determined before DAA therapy, so prior HBV infection status was unclear. This case is speculated to represent HBV reactivation in a patient with previously resolved HBV induced by DAA therapy, based on virologic analysis and clinical status. The risk might be very low, but DAA therapy can cause HBV reactivation in chronic hepatitis C patients with prior HBV infection. When acute hepatitis emerges in patients who have received DAA therapy for HCV, HBV reactivation should be considered to allow early initiation of anti-HBV therapy.
Keywords: Direct acting antivirals; Hepatitis B virus reactivation; Hepatitis C virus.